This work may not be copied, distributed, displayed, published, reproduced, transmitted, modified, posted, sold, licensed, or used for commercial purposes. By downloading this file, you are agreeing to the publisher’s Terms & Conditions.

Letters to the Editor

A Case of Seizure Activity Associated With a Therapeutic Dose of Venlafaxine

A Case of Seizure Activity Associated With a Therapeutic Dose of Venlafaxine

To the Editor: Seizures associated with venlafaxine overdoses1-4 and with therapeutic doses5 have been reported. Several factors may increase the risk of generalized seizure activity, including genetic,6 neurologic,7 psychiatric,7 and drug withdrawal8 effects and the use of agents that lower seizure threshold, such as antidepressants.9 We report a case of a patient on anticonvulsant pharmacotherapy who experienced a seizure following an increase in venlafaxine dose.

Case report. Ms A, a 25-year-old white woman with juvenile myoclonic epilepsy, was recently diagnosed with DSM-IV-TR major depressive disorder and generalized anxiety disorder.10 Seizures were well controlled on treatment with lamotrigine (600 mg/d) and clonazepam (2 mg/d), with 1 episode of generalized tonic-clonic seizure reported 2 years prior, following nonadherence to anticonvulsant therapy. Ms A received fluoxetine 80 mg/d for 6 months before it was discontinued, at which time venlafaxine extended release (ER) 37.5 mg daily was started along with hydroxyzine 25-50 mg orally 3 times daily as needed for anxiety. Venlafaxine ER was titrated to 75 mg daily after 1 week and then increased to 150 mg daily after another 3 weeks with moderate mood improvement but minimal anxiety improvement. For anxiety, alprazolam was started 4 weeks after initiation of venlafaxine and hydroxyzine and was titrated to 1 mg twice daily with good adherence. After another 12 weeks, the patient’s mood symptoms worsened, and venlafaxine ER was titrated to 225 mg daily. Sixteen days following this dose titration, the patient experienced a generalized tonic-clonic seizure despite adherence to her anticonvulsant regimen and other medications.

Venlafaxine-induced hyponatremia (serum sodium level less than 136 mEq/dL)11 was considered as a potential cause of seizure in our case, but our patient’s sodium level checked on the day of the seizure was 138 mEq/dL.

On the basis of the time course of the generalized tonic-clonic seizure, the Naranjo Adverse Drug Reaction Probability Scale12 was applied and indicated a probable relationship between the adverse effect of a generalized tonic-clonic seizure and venlafaxine ER in this patient.

Venlafaxine-associated seizure activity at a therapeutic dose has been reported. In the case report identified,5 a patient demographically similar (25-year-old white woman with chronic depression) to ours experienced a generalized tonic-clonic seizure 11 days following an increase in trimipramine from 50 mg to 100 mg daily; her venlafaxine dose was 150 mg daily. No further seizure episodes were reported (12 months of monitoring) following antidepressant discontinuation. The authors theorized that a pharmacokinetic or pharmacodynamic interaction between the antidepressants may have induced the episode. This potential was not identified in our patient.

Concurrent medication use and the potential for seizure activity were evaluated. The patient in our case report also received benzodiazepines, ie, clonazepam and alprazolam. The potential for benzodiazepine-mediated seizures was deemed noncontributory.

Venlafaxine doses up to 225 mg are included in the recommended dosage range for patients with seizure disorders.7 However, clinicians should be aware of the epileptogenic effects of venlafaxine even at therapeutic doses, particularly in patients with a previous history of seizure activity. For these patients, clinicians should consider using antiepileptics also indicated for psychiatric disorders, avoiding, if possible, agents known to lower the seizure threshold, starting with low doses, proceeding cautiously, and using the lowest effective dose for maintenance therapy.13

References

1. Woo O, Vredenburg M, Freitas P, et al. Seizures after venlafaxine overdose: a case report. J Toxicol Clin Toxicol. 1995;33(5):549-550.

2. Durback LF, Scharman E. Seizures associated with venlafaxine overdose [abstract]. J Toxicol Clin Toxicol. 1996;34:557.

3. White CM, Gailey RA, Levin GM, et al. Seizure resulting from a venlafaxine overdose. Ann Pharmacother. 1997;31(2):178-180. PubMed

4. Leaf EV. Comment: venlafaxine overdose and seizure. Ann Pharmacother. 1998;32(1):135-136. doi:10.1345/aph.16134c PubMed

5. Schlienger RG, Klink MH, Eggenberger C, et al. Seizures associated with therapeutic doses of venlafaxine and trimipramine. Ann Pharmacother. 2000;34(12):1402-1405. doi:10.1345/aph.10050 PubMed

6. Sozmen V, Baybas S, Dirican A, et al. Frequency of epilepsies in family members of patients with different epileptic syndromes. Eur Neurol. 2011;65(1):4-9. doi:10.1159/000322125 PubMed

7. Harden CL, Goldstein MA. Mood disorders in patients with epilepsy: epidemiology and management. CNS Drugs. 2002;16(5):291-302. doi:10.2165/00023210-200216050-00002 PubMed

8. Tavakoli SA, Gleason OC. Seizures associated with venlafaxine, methylphenidate, and zolpidem. Psychosomatics. 2003;44(3):262-264. doi:10.1176/appi.psy.44.3.262 PubMed

9. Judge BS, Rentmeester LL. Antidepressant overdose-induced seizures. Neurol Clin. 2011;29(3):565-580. doi:10.1016/j.ncl.2011.05.003 PubMed

10. American Psychiatric Association. Diagnostic and Statistical Manual of Mental Disorders, Fourth Edition, Text Revision. Washington, DC: American Psychiatric Association; 2000.

11. Adrogué HJ, Madias NE. Hyponatremia. N Engl J Med. 2000;342(21):1581-1589. doi:10.1056/NEJM200005253422107 PubMed

12. Naranjo CA, Busto U, Sellers EM, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;30(2):239-245. doi:10.1038/clpt.1981.154 PubMed

13. Pisani F, Oteri G, Costa C, et al. Effects of psychotropic drugs on seizure threshold. Drug Saf. 2002;25(2):91-110. doi:10.2165/00002018-200225020-00004 PubMed

Bryan K. Touchet, MD

bryan-touchet@ouhsc.edu

Nancy C. Brahm, PharmD, MS, BCPP, CGP

Mark D. Fox, MD, PhD, MPH

Author affiliations: Department of Psychiatry (Dr Touchet), School of Community Medicine (Dr Fox); and College of Pharmacy (Dr Brahm), University of Oklahoma, Tulsa.

Potential conflicts of interest: The authors report no known or suspected conflicts of interest related, but not limited, to consulting fees, paid expert testimony, employment, grants, honoraria, patents, royalties, stocks, or other financial or material gain involved with or pertaining to the subject matter of this case report.

Funding/support: None reported.

Published online: February 7, 2013.

Related Articles

Volume: 15

Quick Links: Depression (MDD)

$40.00

Buy this Article as a PDF

References